Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Pocatello, ID

March 10, 20115 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Mar 10, 2011, 6:57 PM MST for 5 counties in Idaho. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2011, 6:57 PM MST (01:57 UTC)
Expired
Mar 10, 2011, 7:30 PM MST
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 7:05 PM MSTTSTM WND GST 78Sse American Falls, ID
Mar 10, 7:25 PM MSTTSTM WND GST 511 W Chubbuck, ID
Mar 10, 7:39 PM MSTTSTM WND DMGAmerican Falls, IDSEVERE THUNDERSTORMS. REPORTS OUT OF AMERICAN FALLS INDICATE ROOF OF BUILDING BLOWN OFF INTO POWER LINES. POWER OUT IN PARTS OF AMERICAN FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3472 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS55 KPIH 110157
SVRPIH
IDC005-011-031-071-077-110230-
/O.NEW.KPIH.SV.W.0002.110311T0157Z-110311T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
657 PM MST THU MAR 10 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HEGLAR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF POCATELLO...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO...
  POWER COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...NEELEY...CRYSTAL...AMERICAN FALLS...

* UNTIL 730 PM MST

* AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 13 MILES NORTHWEST OF AMERICAN FALLS TO 7 MILES
  NORTHEAST OF HEGLAR TO MALTA...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  AMERICAN FALLS...POCATELLO...CHUBBUCK
  RURAL EASTERN POWER COUNTY...
  RURAL SOUTHERN BINGHAM COUNTY...
  RURAL NORTHERN ONEIDA COUNTY...
  RURAL CENTRAL BANNOCK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4319 11228 4276 11228 4240 11247 4234 11326
      4261 11306 4303 11294
TIME...MOT...LOC 0155Z 247DEG 73KT 4300 11282 4261 11294
          4238 11316

$$

HEDGES
2 follow-up statements
151 
WWUS55 KPIH 110223
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
723 PM MST THU MAR 10 2011

IDC005-011-031-071-077-110230-
/O.CON.KPIH.SV.W.0002.000000T0000Z-110311T0230Z/
ONEIDA ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-
723 PM MST THU MAR 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR NORTHWESTERN BANNOCK...NORTHEASTERN CASSIA...POWER...SOUTHWESTERN
BINGHAM AND NORTH CENTRAL ONEIDA COUNTIES...

AT 719 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 8 MILES EAST OF BLACKFOOT TO 9 MILES SOUTHEAST OF 
POCATELLO TO 6 MILES SOUTHWEST OF CRYSTAL...MOVING NORTHEAST AT 65 
MPH.

LOCATIONS AFFECTED INCLUDE...MAINLY RURAL AREAS OF...CENTRAL BANNOCK
AND EXTREME EASTERN POWER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 62 MPH WERE REPORTED AT THE POCATELLO AIRMPORT 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4319 11228 4276 11228 4240 11247 4234 11326
      4261 11306 4303 11294
TIME...MOT...LOC 0222Z 247DEG 73KT 4320 11212 4281 11225
          4259 11247

$$

HEDGES
173 
WWUS55 KPIH 110233
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
733 PM MST THU MAR 10 2011

IDC005-011-031-071-077-110242-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-110311T0230Z/
ONEIDA ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-
733 PM MST THU MAR 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN CASSIA...POWER...SOUTHWESTERN BINGHAM AND NORTH CENTRAL
ONEIDA COUNTIES HAS EXPIRED...

LOCATIONS AFFECTED INCLUDE...MAINLY RURAL AREAS OF...CENTRAL BANNOCK
COUNTY.

LAT...LON 4319 11228 4276 11228 4240 11247 4234 11326
      4261 11306 4303 11294
TIME...MOT...LOC 0223Z 247DEG 73KT 4319 11208 4280 11222
          4259 11244

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:00 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 10, 2:00 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MST THU MAR 10 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. WINDS WILL BE
INCREASING AS A COLD FRONT APPROACHES FROM THE WEST. STRONG
SOUTHERLY FLOW OVER THE EASTERN MAGIC VALLEY AND THE LOWER SNAKE
RIVER PLAIN ARE PROVIDING FOR SOME WARMER THAN NORMAL EARLY EVENING
TEMPERATURES...BUT STRONG GAP WINDS WILL OCCUR THROUGH MID EVENING.
AM FAVORING THE REGIONAL ARW MODEL AS IT DEPICTS THE HIGHEST
WINDSPEEDS THROUGHOUT THE EVENT. STRONG WINDS WILL CONTINUE AS THE
COLD FRONT PASSES THROUGH AND WINDS SHIFT TO THE SOUTHWEST. FRONT
SHOULD PASS AROUND 06Z TONIGHT WITH WINDS TAPERING OFF BY 15Z.
INCLUDED MENTION OF ISOLATED THUNDER BASED ON INSTABILITY INDICATED
IN NAM BUFR SOUNDINGS ACROSS THE AREA WITH ELEVATED CAPES NEAR 500
J/KG. SNOW AMOUNTS SEEM LESS OF A CONCERN TONIGHT AND TOMORROW DUE
TO THE PROGRESSIVE NATURE OF THE STORM. A WEAKER SYSTEM IS SET TO
MOVE THROUGH THE PACIFIC NORTHWEST LATER ON SATURDAY. THIS SHOULD
BRING CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW TO SOTUHERN IDAHO.
HINSBERGER

.LONG TERM...SUNDAY THROUGH NEXT THURSDAY. GFS/ECMWF SHOW SOME BROAD
SIMILARITIES THIS AFTERNOON BUT CONTINUE TO DIFFER IN DETAILS. BOTH
MODELS SHOWING A WEAK DISTURBANCE CLIPPING MAINLY THE NRN/CNTRL
MOUNTAINS SUNDAY AND HAVE THUS TRIMMED PCPN POTENTIAL BACK ACROSS
THE SOUTH. A STRONGER WAVE FOLLOWS MONDAY WITH A GREATER POTENTIAL
FOR PCPN ACROSS THE REGION...PARTICULARLY THE CNTRL/NRN
MOUNTAINS...THUS HAVE MAINTAINED STRONG CHANCE/LIKELY MENTION
FAVORING THE NORTH. THROUGHOUT THE REMAINDER OF THE FORECAST
PERIOD...THE MODELS SHOW DIFFERENCES IN THE TIMING AND PLACEMENT OF
THE STORM TRACK TAKING SHAPE ACROSS THE NW STATES AND ITS EVENTUAL
PROGRESSION INLAND. THUS HAVE GENERALLY MAINTAINED A CHANCE MENTION
OF PRECIPITATION ACROSS THE AREA WITH A LIKELY MENTION FAVORING
NRN/CNTRL MOUNTAINS WHERE THE MODELS SHOW BEST AGREEMENT.
STATISTICAL GUIDANCE SHOWING MUCH WARMER SPRING-LIKE TEMPERATURES
THROUGHOUT THE REGION AND THUS HAVE BUMPED TEMPS HIGHER. HUSTON
&&

.AVIATION...LATEST SATELLITE IMAGERY SHOWING A PAC TROUGH
PROGRESSING INLAND WITH MID-LEVEL CIGS OVERSPREADING FORECAST AREA.
MODELS INDICATE THAT ASSOCIATED SURFACE FRONT WILL SWEEP THROUGH
REGION BETWEEN 1900-2300 MST THIS EVENING WITH ATTENDING MOISTURE
DRIVING CIGS INTO LOW VFR REGION WITH TEMPORARY MVFR CONDITIONS
POSSIBLE IN CONVECTIVE SHOWERS. STRONG WEST WINDS WILL ALSO
ACCOMPANY FRONT THROUGH REGION AND CONTINUE THROUGHOUT MOST OF THE
NIGHT WITH GUSTS UP TO 40 MPH. IMPROVING CONDITIONS WILL FOLLOW
AFTER MIDNIGHT AS A DRIER AIR MASS FILTERS INTO THE REGION. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR IDZ017-021-022.
&&
Hazardous weather outlook, Mar 10, 2:23 PM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
223 PM MST THU MAR 10 2011

IDZ017>025-031-032-112145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
223 AM MST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING. LOOK FOR
STRONG SOUTHERLY WINDS AHEAD OF THE FRONT THEN SWITCHING FROM THE
SOUTHWEST BEHIND THE FRONT. LOOK FOR WIDESPREAD PRECIPITATION ACROSS
THE AREA THIS EVENING. EXPECT 3 TO 7 INCHES OF SNOW ABOVE 6500 FT
FOR THE CENTRAL MOUNTAINS AND 2 TO 6 INCHES FOR THE EASTERN
HIGHLANDS. A WIND ADVISORY REMAINS IN EFFECT ACROSS THE SNAKE RIVER
PLAIN...SOUTH CENTRAL HIGHLANDS AND EASTERN MAGIC VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE ACROSS THE LOWER SNAKE PLAIN...SOUTH
CENTRAL HIGHLANDS AND EASTERN MAGIC VALLEY THROUGH MID MORNING. A
SERIES OF DISTURBANCES WILL MOVE ACROSS THE AREA DURING THE WEEKEND
THROUGH WEDNESDAY. ADDITIONAL LIGHT TO MODERATE SNOW ACCUMULATION
ACROSS HIGHER TERRAIN IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Mar 10, 6:01 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
601 PM MST THU MAR 10 2011

IDZ017-022-110230-
EASTERN MAGIC VALLEY-SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
MALAD CITY...OAKLEY...ROCKLAND
601 PM MST THU MAR 10 2011

...STRONG WIND GUSTS TO ACCOMPANY COLD FRONT...

A COLD FRONT MOVING THROUGH THE MAGIC VALLEY THIS EVENING MAY
PRODUCE BRIEF WESTERLY WIND GUSTS TO 50 MPH AS IT PASSES.
MOTORISTS SHOULD EXERCISE CAUTION AND BE ALERT FOR STRONG
CROSSWINDS...ESPECIALLY ON NORTH-SOUTH ROADS.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:32 PM MSTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power28 min
Mar 10, 7:27 PM MSTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Oneida, Power33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.